Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2015  |  Volume : 47  |  Issue : 4  |  Page : 456--458

Medication error report: Intrathecal administration of labetalol during obstetric anesthesia

Baisakhi Laha1, Avijit Hazra2 
1 Department of Anesthesiology, Midnapore Medical College and Hospital, Midnapur, West Bengal, India
2 Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata, West Bengal, India

Correspondence Address:
Dr. Avijit Hazra
Department of Pharmacology, Institute of Postgraduate Medical Education and Research, Kolkata, West Bengal
India

Labetalol, a combined alfa and beta-adrenergic receptor antagonist, is used as an antihypertensive drug. We report a case of an acute rise in blood pressure and lower limb pain due to the inadvertent intrathecal administration of labetalol, mistaking it for bupivacaine, during obstetric anesthesia. The situation was rescued by converting to general anesthesia. The cesarean delivery was uneventful, and mother as well as newborn child showed no ill-effect. This particular medication error was attributable to a failure on the part of the doctors administering the injection to read and cross-check medication labels and the practice of keeping multiple injections together. In the absence of an organized medication error reporting system and action on that basis, such events may recur in future.


How to cite this article:
Laha B, Hazra A. Medication error report: Intrathecal administration of labetalol during obstetric anesthesia.Indian J Pharmacol 2015;47:456-458


How to cite this URL:
Laha B, Hazra A. Medication error report: Intrathecal administration of labetalol during obstetric anesthesia. Indian J Pharmacol [serial online] 2015 [cited 2021 Dec 9 ];47:456-458
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2015;volume=47;issue=4;spage=456;epage=458;aulast=Laha;type=0